Hail, Ben Hill
- When
- May 31, 1:15 PM EST
- Where
- Ben Hill County, Fitzgerald
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.717, -83.250
Dime size hail fell on the north side of Fitzgerald. Reported by the Ben Hill County EMA.
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 12:30 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 130 PM EDT FRI MAY 31 2002 SYNOPSIS: WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OFF LA COAST IN NW GULF. SURFACE LOW DISPLACED TO THE W W/ ACTIVE CONVECTION ON ITS S SIDE IN RESPONSE TO S/WAVE. NE-SW ORIENTED SURFACE TROUGH EXTENDS ALONG THE LEE SIDE OF APPALACHIANS TO FL E COAST. WEAK HIGH PRESSURE CENTERED OVER SW GA CREATING LIGHT E-NE WINDS. E COAST SEA BREEZE WELL INLAND & GULF SEA BREEZE CU FORMING JUST INLAND OF THE COAST. ISOLATED SHWRS/TSTMS POPPING UP IN SW GA. IT WAS WARM & HUMID W/ TEMPS IN THE 80S. MODEL DISCUSSION/PUBLIC FCST: MODELS IN CLOSE AGREEMENT W/ UPPER LOW MEANDERING OVER WRN GULF NEXT 24 HRS. THEREAFTER, ETA/NGM DRIFT LOW TO THE W TOWARD TX COAST. AVNS POSITION IS FURTHER E OVER THE W/CNTRL GULF. GIVEN ITS RUN-TO-RUN CONSISTENCY, AVN THE PREFERRED MODEL FOR THIS FCST. WEAK SHEAR AXIS OVER SRN AL/GA SAT DROPS SWD OVER N FL SUN. THE SURFACE PATTERN WILL BE DOMINATED BY A TROUGH ALONG THE E COAST AND WEAK E-W ORIENTED RIDGE EXTENDING FROM THE ERN GULF ACROSS THE CNTRL FL PENINSULA INTO THE WRN ATLANTIC. THIS PRESSURE PATTERN WILL MAINTAIN A GENERALLY LIGHT WLY FLOW W/ ONSHORE SEA BREEZES EACH AFTN. MODEL SOUNDINGS KEEP LOWER ATMOSPHERE MODERATELY MOIST & UNSTABLE W/ UNMODIFIED CAPES IN 2000-2500 J/KG & LIS FROM -3 TO -5. W/ LACK OF DYNAMICS, PRIMARY FOCUS MECHANISM FOR LIFT WILL BE THE GULF & E COAST SEA BREEZE FRONTS. INHERITED LOW CHANCE POPS SAT & SUN LOOK REASONABLE & CLOSE TO GUIDANCE POPS. TEMPS WILL BE A TAD WARMER THIS WEEKEND AS BOUNDARY LAYER & MEAN THICKNESSES TEMPS RISE. MARINE: LOOSE PRESSURE GRADIENT WILL MAINTAIN LIGHT/VARIABLE WINDS, EXCEPT FOR ONSHORE WINDS NEAR THE COAST WITH ONSET OF AFTN SEA BREEZE. FIRE WX: NO CONCERNS AS LIGHT WINDS & LOW-LEVEL MOISTURE WILL PREVAIL THRU THE WEEKEND. EXTENDED (TUE-FRI): NO SIG CHANGES NOTED AS UPPER TROUGH OVER GULF LIFTS NE OF CWFA BY WED & IS REPLACED BY WEAK RIDGE. THE E-W SURFACE RIDGE PARKED S OF MARINE AREA WILL MAINTAIN A LIGHT W-SW FLOW. LATEST MRF SHOWS COLD FRONT MOVING INTO CENTRAL AL/GA & STALLING BY LATE FRI. SEA BREEZES WILL BE PRIMARY FOCUS FOR SCATTERED DIURNAL CONVECTION THIS PERIOD. TEMPS & POPS WILL AVERAGE NEAR CLIMO. PRELIM NUMBERS: TLH 066/092 068/093 1313 PFN 069/089 071/089 1313 DHN 068/092 070/092 1313 ABY 066/092 068/093 1313 VLD 067/093 069/094 1313= .TLH... .AL...NONE. .GA...NONE. .FL...NONE. MAJ
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EDT FRI MAY 31 2002 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... INSTABILITY DUE TO SURFACE HEATING...COLD TEMPERATURES ALOFT...AND RESIDUAL SURFACE BOUNDARIES INCLUDING THE SEA BREEZE FRONT...WILL COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STORM COULD REACH SEVERE LIMITS...PRODUCING HAIL AND STRONG WINDS. ALSO...DUE TO WEAK STEERING WINDS ALOFT...ANY STORMS THAT FORM WILL BE SLOW MOVERS AND WILL RESULT IN LOCALLY HEAVY RAINFALL. ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER CONDITIONS THIS AFTERNOON AND EVENING. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. MAJ
The national radar mosaic for the moment the first event began.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime size hail fell on the north side of Fitzgerald. Reported by the Ben Hill County EMA.
Dime to nickel size hail reported by WFXL-TV.
Several downed trees and large signs. A small tower was destroyed. Reported by WFXL-TV.
Dime size hail reported by a SKYWARN storm spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294949, 5294950, 5294951, 5294952.